Missouri, 2016Tornado and Flash Flooding in Missouri, August 26 to 27, 2016
August 26 to 27, 2016 · NWS EAX · 10 events in 4 counties and zones
On the evening of August 26, 2016 a line of strong storms formed in northeastern Kansas, and then moved into northwestern Missouri. Embedded within the line of storms was a supercell, which formed earlier in the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of August 26, 2016 a line of strong storms formed in northeastern Kansas, and then moved into northwestern Missouri. Embedded within the line of storms was a supercell, which formed earlier in the evening. This supercell produced some isolated strong wind gusts, most likely associated with the RFD. It also went on to produce a weak tornado that lasted 10 minutes and traveled 4 miles. The only damage associated with this tornado was a few tree limbs and power lines. Later in the evening storms continued to train over northeast Kansas and northwest Missouri, which brought impressive flooding to portions of the Kansas City metro area late in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 26, 5:47 PM CST, 9 minutes earlier.
Area forecast discussion, Aug 26, 5:47 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
647 PM CDT FRI AUG 26 2016
.Discussion...
Issued at 356 PM CDT FRI AUG 26 2016
Looking at water vapor imagery this afternoon, a trough is noted
over the western half of the Nation with a couple of smaller
shortwave troughs working through its base over the Rocky's, though
the trough of interest today for us is currently seen moving through
the Central Rocky's at this time. Farther to the east an upper level
ridge, over the southeast United States, is noted as it keeps
pumping moisture north into the Plains from the western Gulf
resulting in precipitable water values running around 1.8 inches
across the region early this afternoon. Closer to home, overnight
convection left some rain cooled air and cloud cover behind this
morning which helped keep a frontal boundary suppressed across
southern Missouri through the morning, but the trough moving out of
the Central Rocky's has help lift the front back north as a diffuse
warm front which will likely come to rest in an inverted surface
trough stretching across eastern Kansas into northwest Missouri.
Today and tonight...expectations are that areas within the sector of
the inverted trough will destabilize rapidly this afternoon as a
warm front lifts into; which seems to be working out well so far as
visible satellite shows the cloud field across that part of eastern
Kansas becoming increasingly agitated while the radar shows
scattered storms developing. However, complicating things is the
cloud cover across central Kansas, which seems to have inhibited
warming through the early afternoon hours, which might be
contributing to the lack luster development on the storms currently
percolating up in eastern Kansas. However, if any of the storms can
find enough instability --and that is a bit of an if!--, the broader
environment has enough shear --0-6KM values are 40 knots across
northwest Missouri-- that severe storms will be a problem. Current
timing has activity that is currently in Kansas growing in intensity
through the late afternoon, moving into our section of Kansas and/or
Missouri between 4 and 6 PM this evening with storms spreading
northeast overnight. Currently, all modes of severe weather look
possible with storms in northwest Missouri this evening as surface
winds remain backed to the southeast across Missouri, though large
hail and damaging winds look to be the main threats beyond torrential
rain which could lead to localized flooding. Otherwise for tonight,
storms will shove off to the northeast as they develop, potentially
leaving an effective frontal boundary across our section of Missouri
Saturday, which might help keep storms percolating through Saturday.
In general, current short and mid-range models all point at the upper
level ridge spinning over the deep south persisting through the
weekend into the beginning of next work week. This will keep the deep
layer moisture moving north from the western Gulf into Kansas and
Missouri well into next week, which in turn will keep the threat of
storms persisting for many days.
&&
.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 647 PM CDT FRI AUG 26 2016
A line of thunderstorms have formed along a stationary boundary
through the region creating a threat to all western airfields as it
pushes through causing predominant TS in MCI/STJ/MKC through 04Z. This
should last a few hours and may stall over MCI and MKC as the
boundary orients more W-E over that region tonight. There may be a
resurgence of activity on the backside of this initial line so TEMPO
TSRA has been left in those TAFs until 08Z to account for this
scattered activity. IFR ceiling and MFVR visibility have a good
chance of occurring on the backside of the boundary near STJ so this
has been added through sunrise. This stationary boundary will stall
over the region weakening over the region as the sunrises, but will
has good potential to redevelop in the afternoon with heating. To
account for this activity VCTS has been added in KMKC, KIXD, and KMCI
after 19Z.
&&
.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&
Discussion...Cutter
Aviation...Barham/Cutter
Hazardous weather outlook, Aug 26, 3:27 AM CST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
427 AM CDT FRI AUG 26 2016
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-270930-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
427 AM CDT FRI AUG 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH MID-
MORNING. LOCALIZED FLOODING CONCERNS WILL BE THE PRIMARY THREAT. AN
ADDITIONAL ROUND OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A
COUPLE STORMS THIS AFTERNOON AND EVENING COULD BE STRONG WITH GUSTY
WINDS...HEAVY RAIN...AND LOCALIZED FLOODING THE PRIMARY HAZARDS.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WEEKEND.
NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 26, 4:11 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
511 PM CDT FRI AUG 26 2016
KSZ025-103-MOZ028-262300-
ATCHISON KS-LEAVENWORTH KS-PLATTE MO-
511 PM CDT FRI AUG 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEAVENWORTH...
SOUTHEASTERN ATCHISON AND NORTHWESTERN PLATTE COUNTIES UNTIL 600 PM
CDT...
AT 511 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WINCHESTER...OR 9 MILES NORTHEAST OF OSKALOOSA...MOVING EAST AT 25
MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEAVENWORTH...WESTON...EASTON...IATAN...POTTER...FORT LEAVENWORTH...
EAST LEAVENWORTH...LOWEMONT...STILLINGS AND BEVERLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3952 9489 3932 9481 3924 9518 3942 9518
3942 9519
TIME...MOT...LOC 2211Z 253DEG 23KT 3932 9520
JULYSpecial weather statement, Aug 26, 4:16 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
516 PM CDT FRI AUG 26 2016
KSZ025-102-MOZ020-028-262245-
ATCHISON KS-DONIPHAN KS-BUCHANAN MO-PLATTE MO-
516 PM CDT FRI AUG 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN...EASTERN
ATCHISON...NORTHWESTERN PLATTE AND SOUTHWESTERN BUCHANAN COUNTIES
UNTIL 545 PM CDT...
AT 515 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DENTON TO NEAR
WINCHESTER...AND MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ATCHISON...TROY...RUSHVILLE...LANCASTER...DENTON...
LEWIS AND CLARK VILLAGE...DONIPHAN...SEVERANCE...
LEWIS AND CLARK VI...POTTER...BENDENA...CUMMINGS AND BEAN LAKE.
LAT...LON 3987 9510 3986 9504 3987 9503 3987 9500
3942 9499 3942 9529 3974 9531
TIME...MOT...LOC 2215Z 224DEG 27KT 3971 9520 3928 9519
WELSHSpecial weather statement, Aug 26, 4:36 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
536 PM CDT FRI AUG 26 2016
KSZ102-MOZ004-012-013-020-021-028-262300-
DONIPHAN KS-GENTRY MO-BUCHANAN MO-ANDREW MO-CLINTON MO-DE KALB MO-
PLATTE MO-
536 PM CDT FRI AUG 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHWESTERN CLINTON...SOUTHERN ANDREW...SOUTHWESTERN GENTRY...
NORTHERN PLATTE...WESTERN DEKALB AND BUCHANAN COUNTIES UNTIL 600 PM
CDT...
AT 535 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR AMAZONIA TO NEAR
WESTON...AND MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...SAVANNAH...PLATTSBURG...GOWER...WATHENA...ELWOOD...
COUNTRY CLUB VILLA...COUNTRY CLUB...KING CITY...STEWARTSVILLE...
AGENCY...EDGERTON...DEARBORN...UNION STAR...AMAZONIA...RUSHVILLE...
CLARKSDALE...EASTON...DE KALB AND COSBY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 27 AND 63.
INTERSTATE 229 BETWEEN MILE MARKERS 0 AND 14.
LAT...LON 4016 9444 3955 9444 3943 9497 3945 9499
3945 9501 3946 9502 3990 9502 3990 9499
3993 9500
TIME...MOT...LOC 2235Z 242DEG 34KT 3987 9498 3946 9499
WELSHSpecial weather statement, Aug 26, 5:06 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
606 PM CDT FRI AUG 26 2016
MOZ020-028-262330-
BUCHANAN MO-PLATTE MO-
606 PM CDT FRI AUG 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE AND SOUTH
CENTRAL BUCHANAN COUNTIES UNTIL 630 PM CDT...
AT 606 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WESTON...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WESTON...DEARBORN...CAMDEN POINT AND RIDGELY.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 22 AND 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3958 9469 3943 9461 3938 9488 3939 9489
3939 9491 3948 9495
TIME...MOT...LOC 2306Z 242DEG 20KT 3947 9486
JULYEvent by event
4 thunderstorm wind, 4 flash flood, 1 tornado, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Clinton
- When
- August 26, 5:56 PM CST to 5:59 PM CST
- Where
- Clinton County, 0.69 mi S of Trimble
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 39.460, -94.570
A storm chaser reported 70 mph winds near an ongoing tornado near Trimble, Missouri.
Thunderstorm Wind, Clinton
- When
- August 26, 6:15 PM CST to 6:18 PM CST
- Where
- Clinton County, 0.87 mi SE of Plattsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.560, -94.460
A report of 58 mph winds came from broadcast media.
Tornado, Clinton
- When
- August 26, 6:25 PM CST to 6:35 PM CST
- Where
- Clinton County, 3.2 mi W of Lathrop to 0.69 mi N of Lathrop
- Rating
- EF0
- Path length
- 3.27 mi
- Path width
- 25 yd
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.550, -94.390
Emergency Management reported a funnel three-quarters of the way to the surface, with dust whirls and an occasional power flash. A video sent to the office via Twitter showed what appears to be a weak tornado with a truncated funnel and dust whirls at the surface. Since the tornado did not have a continuous path and since it was relegated mostly to open fields the damage was minimized to tree limbs and a few power lines.
Thunderstorm Wind, Clinton
- When
- August 26, 6:25 PM CST to 6:28 PM CST
- Where
- Clinton County, Lathrop
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.550, -94.330
Eight to ten inch tree limbs were broken in Lathrop from thunderstorm winds.
Thunderstorm Wind, Clinton
- When
- August 26, 6:41 PM CST to 6:44 PM CST
- Where
- Clinton County, 3.2 mi E of Lathrop
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.550, -94.270
Inflow winds into a storm near Lathrop caused 60 mph winds.
Flash Flood, Clay
- When
- August 26, 8:06 PM CST to 11:06 PM CST
- Where
- Clay County, 0.28 mi WNW of Kearney to Kearney
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 39.372, -94.375
Flash flooding was reported at the intersection of Interstate 35 and Highway 92 near Kearney.
Flash Flood, Clay
- When
- August 26, 8:48 PM CST to 11:48 PM CST
- Where
- Clay County, 1.61 mi E of Bigham Hgt to 1.99 mi E of Bigham Hgt
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 39.250, -94.550
Over a foot of water was flowing over Barry Road and Maplewoods Parkway.
Flash Flood, Livingston
- When
- August 26, 8:54 PM CST to 11:54 PM CST
- Where
- Livingston County, 2.35 mi NW of Chillicothe to 2.1 mi SSW of Chillicothe
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.828, -93.575
Water was flowing over several roads in Chillicothe as a result of heavy rain.
Flash Flood, Jackson
- When
- August 26, 9:25 PM CST to August 27, 12:25 AM CST
- Where
- Jackson County, 3.88 mi SSW of Kansas City to 1.08 mi S of Kansas City Downtown
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.029, -94.600
Major flash flooding occurred over the Kansas City Metro area after several storms trained over the area. Many photos from across the area indicated widespread flash flooding with several submerged vehicles. While surrounding areas received up to 11 inches of rain, the KC metro area received 5 to 6 inches over a 2 to 3 hour span. Many water rescues also took place within the city as a result of vehicles becoming disabled in deep running water. The amount of damage from this event is unknown and no dollar figure has been estimated.
Flood, Clay
- When
- August 27, 7:30 AM CST to 10:30 AM CST
- Where
- Clay County, 0.94 mi W of Mosby to 0.87 mi NNE of Mosby
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.320, -94.317
Highway 69 at the Fishing River was closed due to flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, August 26, 20161 death · 1 injured · 1 event
- Lightning Strike in Florida, August 26, 20161 death · 1 event
- Flood in Iowa, August 26 to 29, 2016$300,000 · 1 event
- Flash Flooding and Damaging Wind in California, August 26 to 27, 2016$170,000 · 75 kt wind · 5 events
- Flash Flooding in Indiana, August 26, 2016$99,000 · 15 events
- Flash Flooding and Damaging Wind in Nevada, August 26, 2016$113,000 · 65 kt wind · 4 events
- Flash Flood and Hail in Illinois, August 26, 2016$66,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Arizona, August 26 to 27, 2016$55,000 · 65 kt wind · 4 events
- Damaging Winds in Tennessee, August 26, 2016$21,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Indiana, August 26, 2016$30,000 · 1 in hail · 4 events
- Damaging Winds in Alabama, August 26, 2016$15,000 · 60 kt wind · 17 events
- Flash Flooding and Flooding in Puerto Rico, August 26, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658751, 658752, 647233, 658750, 658753, 658747, 658748, 658749, 658746, 658754.